6th International Virtual Congress (IVC-2019) And Workshop.  International E-publication: Publish Projects, Dissertation, Theses, Books, Souvenir, Conference Proceeding with ISBN.  International E-Bulletin: Information/News regarding: Academics and Research

The fractal dimension study of butterfly wing pattern

Author Affiliations

  • 1Department of Biosciences, Saurashtra University Rajkot 360 005, Gujarat, India
  • 2Department of Biosciences, Saurashtra University Rajkot 360 005, Gujarat, India

Int. Res. J. Biological Sci., Volume 6, Issue (6), Pages 37-40, June,10 (2017)

Abstract

The geometrical complexity in the wing pattern of the butterfly species of different taxa was analyzed for their fractal dimension, using mathematical models in Matlab. Fractals are geometrical figures which repeat themselves at progressively smaller scale and exhibit more complex structure at larger scale. The analysis was restricted to a small number of butterfly species of Saurashtra region, Gujrat, India. The analysis of FD value of wing pattern was conducted between species of each genus, within sub-families and among families of Lepidoptera. Preliminary results provide some evidence for the similarity of the FD value of the wing pattern. Among five families, Nymphalidae and Pieridae were found to have the same mean value for the FD of their wing pattern, in spite of their taxonomical difference. It was also found that within each family, the sub-families showed a significant variation in the mean FD value (one way ANOVA, p < 0.05). It was observed that different species in the same genus exhibit significant variation for the mean FD value (unpaired t-test, p < 0.05, one way ANOVA). The study thus exhibits that taxonomically diverse species may hold similar FD values and the determining factors for these results need to be investigated.

References

  1. Castrejon-Pita A.A., Sarmiento-Galan A., Castrejon-Pita J.R. and Castrejon-Garcia R. (2005)., Fractal Dimension in Butterflies wing: A novel approach to understand wing pattern., J. Math. Bio., 50(5), 584-594.
  2. Nandania V.R. (2003)., Study of butterfly fauna of several parts of Saurashtra., (Unpublished M.Phil dissertation), Department of Bioscience, Saurashtra University, Rajkot, viii+120.
  3. Parasharya B.M. and Jani J.J. (2007)., Butterflies of Gujrat., Anand Agricultural University, Publication, Anand, Gujrat, India.
  4. Mandelbrot B.B. (1982)., The Fractal Geometry of Nature., Freeman,San Francisco.
  5. Mandelbrot B.B. (1977)., Fractal: form, chance and dimension., San Francisco. California W.H Freeman.
  6. Murray J.D. (2002)., Use and Abuse of fractal in Mathematical Biology: I. An Introduction-Library of Congress Cataloging-in-Publication third addition: Springer-Verlag., New York, 484-499.
  7. Nijhout H.F. (2001)., Elements of Butterfly Wing Patterns., J. Exp. Zoo, 291(3), 213-225.